Herbal Drug Interactions - A Major Safety Concern
Department of Pharmaceutical Sciences, Maharshi Dayanand University, Rohtak, 124001, India
- Corresponding Author:
- Reena Hoonda
Department of Pharmaceutical Sciences, Maharshi Dayanand University, Rohtak, 124001, India.
E-mail: [email protected]
Received date: 25/01/2016 Accepted date: 02/02/2016 Published date: 08/02/2016
Use of herbal medicinal products (HMPs) has several folds increased over the past few decades. Apart from the fact that HMPs are relatively economical and provide solution where other therapies do not, one of the major beliefs that HMPs are always safe is always been exploited by the manufacturers while promoting their products. But the increasing evidences about toxic effects of herbal formulations have drawn the attention of scientists all over the world. Among several factors, herbal drug interactions (HDI) are one of the major concerns. HDI can be caused by either pharmacodynamic or pharmacokinetic mechanisms. One important factor that increases the likelihood of having an herbal drug interaction is concomitant use of herbal with drugs that have a narrow therapeutic index such as digoxin, antiepileptic drugs, antineoplastic agents, immunosuppressant’s, and warfarin. Most of the current evidence concerning interactions between natural products and drugs is based on known or suspected pharmacological activity, data derived from in vitro studies etc. Since HDI can be fatal most of the times, there should be proper regulation on the labeling of herbals to prevent such interactions and to ensure safe use of herbals.